CSN Login
Members Online: 11

5-FU cardiac toxicity

Naty52
Posts: 9
Joined: Sep 2010

I have Stage 2 anal cancer and was put on standard treatment of 5-FU infusion + Mytomicyn for 1st and last week and 30 radiation sessions. During first chemo cycle I developed severe cardiac reaction to 5-FU including chest pains, abnormal EKG and left ventricule dysfunction so that it was pumping at 30% instead of the normal 50+%. By now my heart is back to normal. I have to decide by tomorrow whether to get the second chemo cycle or not. My oncologist and cardiologist say I should take the risk with the heart to cure the cancer and I would be hospitalized for the week with a heart rate monitor. But I went for second opinions at another medical center and the other oncologist and cardiologist feel I should not risk hear failure and cardiac spasms and just get the Mitomycin on day 1 and skip the 5-FU. Questions for you all:
Has anyone been cured of anal cancer with just one chemo cycle?
Did anyone get another drug instead of 5-FU (Xeloda has even worst side effects for someone who had a cardiac reaction to 5-FU so I can't take that)?
If you had similar reactions to mine with 5-FU what did you do for second cycle?
I'm very conflicted with this decision -- I don't want to end up with a colostomy bag if the tumor is not cured but I'm afraid of getting a heart attack or not reversible heart failure and having to live with a weak heart. Any advice and comments are greatly appreciated. Naty52

z's picture
z
Posts: 1251
Joined: May 2009

Hi Naty,

I'm sorry your having this issue, as I went through the standared myto infusion on the 1st day along with the 96 hour 5FU week 1 and 4. I only had 1 myto infusion not 2. Have the drs ruled out that it wasn't the myto, as its very toxic. I know of others who have had csyplain and 5 FU. I hope someone else will chime in with any info they have, and that you'll be able to make a decision you feel comfortable with. Lori

Naty52
Posts: 9
Joined: Sep 2010

Hi Lori,
It wasn't the myto. A lot has been written on 5-FU impact on heart even though it only occurs in less than 5% of patients. My drs hadn't seen this reaction before. The medical journal articles suggest to discontinue 5-FU after an episode of chest pain or other cardiac symptom but since there is no other drug to replace the 5-FU I'm stuck. Risk heart failure or face the possibility of a colostomy bag.
Naty52

lemonade
Posts: 62
Joined: Feb 2010

I only had the mitomycin with the first round of chemo as well. See if there is any way you or your oncologist could confer with Dr. Eng at MD Anderson. From what I understand, she is a specialist in anal cancer.

This is a horrible choice for you to be confronted with.

Barbara

Naty52
Posts: 9
Joined: Sep 2010

Hi Barbara,
Did you have 5-FU both rounds? I'll have the mitomycin again because it only gave me mouth sores for about 3 days and hair thinning (more than half goen by now) but is the 5-FU that could screw up my heart. I'm still undecided.

Natasha

lemonade
Posts: 62
Joined: Feb 2010

Yes, I had the 5-FU both rounds. The mitomycin on the first round only and it gave me horrible mouth sores. My hair thinned alot. I finished treatment October 2009 and I still have curly chemo hair. I cut it short and it's hard to spike when it is so wavy.

Barbara

ranelle65
Posts: 63
Joined: Jul 2010

I have been treated for hypertension since 2000 with all kinds of meds. I've been told I have left ventricular hypertrophy (left side thickening - 2000), and microvascular angina (heart veins too small to feed itself oxygenated blood - 2007). Both rounds of my chemo were mytomycin and 5FU. I did notice a bit more of palpitations, but just kinda blew them off while I was going through the treatments. I've been a month and half out of treatments now and am still having some mild palpitations, of which I will tell my cardiologist when I see him in December.

My anal cancer was diagnosed as Stage II also, but I felt the cancer was more threatening than my heart condition. Keep us updated on how you're doing.

Ranelle

Naty52
Posts: 9
Joined: Sep 2010

Thanks, Ranelle. My heart did recover from the chemo assault and hopefully it will recover again if I go through with it. I'm just scared to do it. If I get chest pains again and they are severe I could get a heart attack. But the prospect of the tumor not being killed or coming back is also scary. I'm still undecided.

Natasha

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network